“Sarcoidosis-like” paradoxical reactions to Antitumor necrosis factor α (anti-TNFα) treatment have been reported. The clinical presentations are varied, most of the time, with a relatively typical picture of mediastinopulmonary involvement. More rarely, isolated granulomatous locations from various organs are described, leading to difficulties in diagnosis.
We report a granulomatous cardiac valve location complicating etanercept treatment in a 26-years-old caucasian male with rheumatoid arthritis. The patient received leflunomide and low-dose corticosteroids, then etanercept was introduced because of persistent disease activity. He had no history of tuberculosis infection or contact, chest CT-scan was normal. At 3 months, he showed complete remission. After 6 months of etanercept treatment, the patient suddenly complained of headache with scotomas of the right visual field and vertigo, without fever. Cerebral MRI revealed 3 recent infarcts. Cardiac ultrasonography revealed a mobile mass on the posterior mitral leaflet. C-reactive protein level was 8mg/L, and all analyses were negative for an infectious agent. Leflunomide and etanercept were discontinued, and antibiotic therapy was started. Mitral valve resection and plasty were performed 2 days later. Histology of the valve revealed large non-caseating epithelioid granulomas with a suppurative-like necrotic center. After ruling out infectious endocarditis, sarcoidosis, rheumatoid valvulitis or lupus-like reaction induced by anti-TNF therapy, the diagnosis of a paradoxical reaction to etanercept was finally retained. Tocilizumab monotherapy was introduced to treat RA flare, no antibiotic preventive treatment was added. After 2 years, the patient was in remission.
This case raises for the first time the possibility of a paradoxical adverse event with an isolated granulomatous reaction on the heart valve occurring with anti-TNF treatment, namely etanercept.El texto completo de este artículo está disponible en PDF.
Keywords : Paradoxical reaction, Isolated granulomatous reactions, Anti-TNF treatment, Etanercept, Heart valves, Rheumatoid arthritis
Vol 88 - N° 4Artículo 105183- juillet 2021 Regresar al número
Bienvenido a EM-consulte, la referencia de los profesionales de la salud.
El acceso al texto completo de este artículo requiere una suscripción.